California, 2005

Flood in California, December 31, 2005

December 31, 2005 · NWS MTR · 1 event in 1 county or zone

Widespread severe flooding affected many towns in Marin County including Fairfax, San Anselmo, Novato, Inverness, Ross and Mill Valley. Across the County, 1600 homes, 240 businesses and 225 government agencies were affected by the flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$108 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Widespread severe flooding affected many towns in Marin County including Fairfax, San Anselmo, Novato, Inverness, Ross and Mill Valley. Across the County, 1600 homes, 240 businesses and 225 government agencies were affected by the flood. San Anselmo was under 2 feet of water with an estimated 150 of its 250 businesses damaged and a price tag of around $40 million. Fairfax is looking at a $25 million tab and Ross around $13 million. An estimated 4 to 7 inches of rain fell on the County in a 24 hour period preceding the flood. The flooding continued into the first few days of January 2006.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 31, 9:40 PM PST, 20 minutes earlier.

Area forecast discussion, Dec 31, 9:40 PM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
940 PM PST SAT DEC 31 2005

.DISCUSSION...WE ARE CURRENTLY IN BETWEEN WEATHER SYSTEMS. SKIES ARE
PARTLY CLOUDY WITH NO RAIN BEING REPORTED. WILL UPDATE THE ZONES TO
REMOVE CHANCE OF RAIN TONIGHT.

LATEST AMSU IMAGE SHOWS THE CONVEYOR BELT OF SUBTROPICAL MOISTURE
EXTENDING FROM NORTH OF HAWAII INTO SOUTHERN CALIFORNIA. NEXT SYSTEM
DUE TO ARRIVE SUNDAY WITH MODELS SHOWING A 966 MB LOW OFF THE OREGON
COAST BY 18Z. THIS SYSTEM HAS TAPPED INTO THE SUBTROPICAL MOISTURE
AND WILL BRING ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO THE
CWA...BUT UNLIKE THE PREVIOUS SYSTEM...THIS SYSTEM WILL MOVE QUICKLY
SE THROUGH THE DISTRICT SO THE DURATION OF HEAVIER RAINFALL WILL
BE SHORTER. LIGHT RAIN COULD BEGIN IN SONOMA COUNTY EARLY SUNDAY
MORNING WITH THE MODERATE TO LOCALLY HEAVY RAIN IN THE NORTH
BAY AND SFO BAY AREA SUNDAY AFTERNOON AND EARLY EVENING...TAPERING
OFF SUNDAY NIGHT. SINCE THE GROUND IS ALREADY SATURATED THE SMALL
STREAMS AND CREEKS WILL RISE RAPIDLY AND POSE A THREAT OF FLOODING.
THE RUSSIAN RIVER AT GUERNEVILLE IS FORECAST TO REMAIN ABOVE
FLOOD STAGE THROUGH SUNDAY NIGHT BUT THE RUSSIAN RIVER AT
HEALDSBERG AND THE NAPA RIVER IS FORECAST TO FALL BELOW FLOOD STAGE
OVERNIGHT TONIGHT AND REMAIN BELOW FLOOD STAGE DURING THE STORM.
AS THE FRONT MOVES SOUTH INTO CENTRAL AND SOUTHERN CALIFORNIA THE
RAINFALL WILL BE ENHANCED SO COULD SEE VERY HEAVY AMOUNTS IN THE
SANTA LUCIA MOUNTAINS SUNDAY NIGHT INTO MONDAY MORNING. THE STRONG
SURFACE LOW WILL PRODUCE STRONG GUSTY WINDS AND A HIGH WIND WATCH
HAS BEEN ISSUED FOR SUNDAY AFTERNNON AND NIGHT.

A WEAK SYSTEM WILL MOVE THROUGH THE DISTRICT MONDAY NIGHT KEEPING A
CHANCE OF SHOWERS GOING THROUGH MONDAY NIGHT. ON TUESDAY UPPER LEVEL
RIDGING OFF THE COAST WILL PUSH THE STORM TRACK NORTH AND KEEP THE
DISTRICT DRY THROUGH AT LEAST THE END OF THE WEEK. ANY RAINS THAT
COME AFTER THAT WILL BE FAR LESS THAN WHAT WE HAVE SEEN THE PAST
WEEK.

&&

.MARINE...SEA SWELLS ALONG THE COAST ARE GRADUALLY SUBSIDING BUT ARE
STILL HOLDING IN THE 13-15 FEET RANGE WITH SWELL PERIODS NEAR 13
SECONDS. SEA SWELLS WILL REACH A TEMPORARY MINIMUM SUNDAY BEFORE
RISING UP TO AROUND 20 FEET SUNDAY NIGHT AND MONDAY. THEY WILL
TAPER OFF ONCE AGAIN MONDAY NIGHT WITH SEAS LOWERING BACK DOWN TO
AROUND 15 FEET ONCE AGAIN. AFTER THIS TIME THE MODELS SHOW THEM TO
HOLD ABOVE 10 FEET BUT REMAIN BELOW 15 FEET FOR THE REMAINDER OF THE
WEEK.

&&

.AVIATION...SCATTERED TO BROKEN CLOUD COVERAGE AROUND THE AREA AT
THE MOMENT. WINDS HAVE ALREADY BEGUN TO TURN TO THE SE AT LIGHT
SPEEDS AHEAD OF THE NEXT FRONTAL SYSTEM. SE WINDS WILL CONTINUE
SUNDAY AND WILL BEGIN TO INCREASE AND BECOME GUSTY SUNDAY AFTERNOON
AND NIGHT. RAIN WILL ALSO SPREAD ACROSS THE AREA SUNDAY AND THIS
WILL LOWER VISIBILITIES AND CELINGS IN THE MVFR RANGE.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...GLW...PT ARENA TO PIGEON PT AFTER MIDNIGHT.
     .TNGT...SCA...PIGEON PT TO PT PIEDRAS BLANCAS AND
                   MRY/SFO BAYS.
     .TNGT.........HIGH SURF ADVISORY FOR ENTIRE COAST.
     .TNGT THROUGH MIDNIGHT...FLOOD WARNING FOR THE NAPA
                     IN NAPA COUNTY.
     .TNGT THROUGH SUNDAY NIGHT...FLOOD WARNING FOR THE RUSSIAN
                     RIVER IN SONOMA COUNTIES.
     .SUN MRNG THROUGH SUNDAY NIGHT...HIGH WIND WATCH FOR THE
                     COAST...COASTAL MOUNTAINS...AND THE NORTHERN
                     SALINAS VALLEY.
     .SUN AFTN THROUGH TUESDAY AFTN...HIGH SURF WARNING FOR THE
                     ENTIRE COAST.

&&

PUBLIC FORECAST: W PI
AVIATION/MARINE: CANEPA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 31, 5:15 PM PST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
515 PM PST SAT DEC 31 2005

CAZ006-505>512-011401-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
515 PM PST SAT DEC 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
EXCEPT FOR THE SANTA CLARA VALLEY...AND ALSO FOR SANTA CRUZ COUNTY.

.DAY ONE...SATURDAY NIGHT

* FLOOD WARNING...SEE WGUS46 KMTR - SFOFLWMTR FOR DETAILS *

* HIGH SURF ADVISORY...SEE WHUS46 KMTR - SFOCFWMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM WILL BRING PERIODS OF RAIN AND STRONG WINDS TO THE
REGION SUNDAY INTO EARLY MONDAY.  RECENT HEAVY RAINS HAVE SATURATED
THE GROUND AND ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID
RUNOFF AND THE POTENTIAL FOR MORE FLOODING ACROSS THE ENTIRE AREA.
ANOTHER LARGE SWELL TRAIN WILL IMPACT THE COAST BRINGING MORE HIGH
SURF SUNDAY NIGHT THROUGH TUESDAY AFTERNOON.

* FLOOD WARNING...SEE WGUS46 KMTR - SFOFLWMTR FOR DETAILS *

* HIGH WIND WATCH...SEE WWUS76 KMTR - SFONPWMTR FOR DETAILS *

* HIGH SURF WARNING...SEE WHUS46 KMTR - SFOCFWMTR FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ513>518-011401-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
515 PM PST SAT DEC 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MONTEREY AND SAN BENITO
COUNTIES AND THE SANTA CLARA VALLEY

.DAY ONE...SATURDAY NIGHT

* HIGH SURF ADVISORY...SEE WHUS46 KMTR - SFOCFWMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF HEAVY RAIN AND STRONG GUSTY WINDS WILL OCCUR AGAIN SUNDAY
AFTERNOON THROUGH MONDAY MORNING. ANOTHER LARGE SWELL TRAIN WILL
IMPACT THE COAST BRINGING MORE HIGH SURF SUNDAY NIGHT THROUGH TUESDAY
AFTERNOON.

* HIGH WIND WATCH...SEE WWUS76 KMTR - SFONPWMTR FOR DETAILS *

* HIGH SURF WARNING...SEE WHUS46 KMTR - SFOCFWMTR FOR DETAILS *

W PI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Marin

When
December 31, 10:00 PM PST to 11:59 PM PST
Where
Marin County, Countywide
Property damage
$108 million
Reported by
EMERGENCY MANAGER
Coordinates
38.083, -122.700

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482518.